Kentucky, 2011

Flooding in Kentucky, March 10 to 15, 2011

March 10 to 15, 2011 · NWS RLX · 2 events in 2 counties and zones

Another major rain event occurred from late on the 9th into the evening hours of the 10th. Rain amounts of 1 to 2 inches were common.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Another major rain event occurred from late on the 9th into the evening hours of the 10th. Rain amounts of 1 to 2 inches were common. Including this episode, the accummulative affects of 5 significant rain events across the upper Ohio River Valley since Febraury 21st, caused the Ohio River to flood. Along many reaches, it was the highest stage on the Ohio River since 2005. The crest was 2 to 3 feet above the assigned flood stages. This crest occurred late on the 12th through the morning hours of Sunday the 13th.

Many of the flood prone parks and recreational areas along the river were flooded including some of their outbuildings. Several roads were closed, causing motorists to take alternate routes for a few days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 10, 7:28 PM EST, 3 hours 32 minutes earlier.

Area forecast discussion, Mar 10, 7:28 PM EST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
728 PM EST THU MAR 10 2011

.SYNOPSIS...
LOW PRESSURE SYSTEM LIFTS NORTH OF THE AREA TONIGHT INTO FRIDAY
MORNING. HIGH PRESSURE FRIDAY NIGHT BEFORE A WEAK FRONT MOVES ACROSS
THE REGION SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
SENT AN UPDATE TWEAKING POP/WX ELEMENTS CLOSER TO THE LATEST RADAR
IMAGES. ADJUSTED TEMPS THROUGH FRIDAY MORNING ALSO.

FEW WEAK DEFORMATION ZONES AT H6-H7 ARE EVIDENT IN RADAR AND
SATELLITE IMAGES. THE NAM SUGGEST THESE ZONES WILL MOVE NORTHEAST
OVERNIGHT. OTHER LOCAL MODELS ARE DEPICTING ANOTHER AREA OF MOISTURE
WITHIN THE DENDRITE ZONE AND OMEGA CROSS HAIR MOVING ACROSS OH
INTO WV FRIDAY.

PREVIOUS DISCUSSION BELOW...

DYNAMIC LOW PRESSURE SYSTEM WORKING UP THE SPINE OF THE APPALACHIANS
TODAY LEADING TO MORE LIGHT TO MODERATE RAIN. UPPER JET HAS WORKED
TO PUSH THE BAND OF PRECIPITATION THAT WAS LARGELY STATIONARY THIS
MORNING TO THE EAST. AS THIS BAND WORKS EAST...EXPECTING UPPER
DYNAMICS TO WEAKEN AND PRECIPITATION AMOUNTS SHOULD LESSEN.

UPPER TROUGH SWINGS THROUGH TONIGHT WITH COPIOUS LOW LEVEL MOISTURE
HANGING AROUND. EXPECTING QUICK TOP DOWN COOLING OF THE LOWER
ATMOSPHERE TRANSITIONING RAIN TO SNOW OVERNIGHT TONIGHT.

SHORT TERM MODELS DONT HAVE A GOOD GRASP ON H85 TEMPS CURRENTLY AS
RAIN IS ALREADY MIXING WITH SNOW IN SOUTHERN PORTIONS OF OUR
CWA...WHILE GUIDANCE SHOWS AT LEAST +5C. HAVE LOWERED TEMPS THROUGH
THE DAY IN ALL AREAS EXCEPT NE CWA...WHERE REDUCED CLOUD COVER THIS
MORNING ALLOWED TEMPS TO CLIMB THROUGH THE MORNING. THIS MAY SPEED
UP THE TRANSITION TO SNOW TONIGHT...BUT HAVE KEPT SIMILAR SNOW
TOTALS IN THE FORECAST TO PREVIOUS FORECAST. AS OF 18Z...PLANNING TO
KEEP ADVISORIES POST FOR MOUNTAIN COUNTIES AS WELL AS SE OHIO
COUNTIES.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
CLOSED LOW PULLS NORTH ACROSS THE EASTERN GREAT LAKES THROUGH THE
PERIOD. AT THE SURFACE...LOW PRESSURE AND ASSOCIATED FRONT WILL
GRADUALLY FOLLOW SUIT. CONCERN WILL BE HOW MUCH MOISTURE WILL LINGER
ON THE SOUTHWEST SIDE OF THIS SYSTEM. WITH H85 TEMPS WELL BELOW 0C
AND NORTHWEST FLOW ALOFT...ANY LINGERING PRECIP IS EXPECTED TO FALL
IN THE FORM OF SNOW FRIDAY INTO FRIDAY NIGHT.

SNOW WILL BE FALLING ACROSS THE ENTIRE CWA TO START THE DAY FRIDAY.
AS DRIER AIR IS PULLED INTO THE WESTERN SECTIONS OF THE FORECAST
AREA DURING THE DAY...ANY SNOW WILL TAPER OFF. FURTHER EAST...THE
COMBINATION OF LINGERING MOISTURE AND UPSLOPE FLOW WILL KEEP SNOW
FALLING IN THE MOUNTAINS. AT THIS TIME...WESTERN SECTIONS OF THE
FORECAST AREA COULD RECEIVE AN INCH OR TWO OF SNOW BY FRIDAY
AFTERNOON. WITH GROUND TEMPERATURES BEING ON THE WARMER
SIDE...ANTICIPATE GRASSY SURFACES RECEIVING THE ACCUMULATION. HIGHER
TERRAIN LOCATIONS...OVER 3000 FEET COULD PICK UP FIVE OR MORE INCHES
BY FRIDAY NIGHT.

AS THE UPPER LOW MOVES FURTHER NORTH FRIDAY EVENING AND FRIDAY
NIGHT...PRECIP WILL COME TO AN END. THIS WILL ALLOW A VERY BRIEF
PERIOD OF WARM AIR ADVECTION TO KEEP MORE MILD TEMPERATURES FRIDAY
NIGHT INTO SATURDAY.

NEXT CONCERN IS A CLIPPER THAT WILL SWING SOUTHEAST ACROSS THE GREAT
LAKES ON SATURDAY. MODELS DIFFER ON JUST HOW FAR SOUTH THE SYSTEM
AND ASSOCIATED COLDER AIR WILL DIVE BEFORE GETTING PULLED INTO THE
LARGER SLOWER SYSTEM. GIVEN THE CURRENT TREND OF A MORE NORTHERLY
TRACK...WILL LOWER POPS ON SATURDAY INTO SATURDAY NIGHT.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
PATTERN TURNS MORE ZONAL IN THE EXTENDED WITH HINTS OF RIDGING
BUILDING INTO AREA BEYOND THE EXTENDED. THIS WOULD BE WELCOME
NEWS...WITH ONLY MINOR RIPPLES IN THE FLOW AFFECTING THE AREA NEXT
WEEK. ONE SUCH SYSTEM APPEARS TO AFFECT MAINLY THE SOUTHERN HALF OF
AREA MONDAY AND MONDAY NIGHT. ANOTHER SYSTEM SLATED FOR WEDNESDAY
BEFORE BUILDING HEIGHTS SHIFT MOST OF THE ACTION WELL TO THE NORTH
TO ROUND OUT THE WORK WEEK. BOTH SYSTEMS LACK SIGNIFICANT MOISTURE
INFLUX SO ONLY EXPECTING A FEW SHOWERS...POSSIBLY SOME SNOW SHOWERS
FOR THE HIGHER TERRAIN. SOME DIFFERENCES BY WEEK END FROM GFS AND
ECWMF REGARDING JUST HOW MUCH RIDGING TAKES HOLD. REGARDLESS...TEMPS
WILL BE SLOWLY MODERATING THROUGH THE WEEK...WITH MUCH WARMER
WEATHER ON TAP FOR WEEKS END.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
IR SATELLITE IMAGES SHOW LOW PRESSURE CENTER SWIRLING NORTH ACROSS
SOUTHEAST OH THIS EVENING. RADAR IMAGES INDICATE CLOUDS AND PCPN
ACROSS MOST SITES IN THE EVENING. ACCORDING TO FORECAST
TEMPERATURES...PCPN WILL TRANSITION INTO MIX AND SNOW FROM WEST
TO EAST...STARTING AT HTS AND PKB 00-01Z...AND AT CRW BY 03Z.

MODELS SHOW A DISTINCTIVE DEFORMATION ZONE AROUND
H6-H7...COINCIDING WITH IFR CEILINGS AROUND 6000-8000
FEET AT CRW...BKW...AND HTS. FORECAST CALLS FOR DETERIORATING
CONDITIONS UNDER SNOW SHOWERS MAINLY ACROSS THE HIGHER ELEVATION
SITES. IFR/LIFR CONDITIONS EXPECTED FRIDAY MORNING AS SNOW
SHOWERS INTENSIFY.

CONDITIONS SHOULD IMPROVE SOME FRIDAY AFTERNOON FROM WEST TO EAST
AS THE LOW PRESSURE SYSTEM MOVES NORTHEAST OF THE AREA.

MODERATE CYCLONIC FLOW...GUSTING TO AROUND 20 KNOTS AT MOST PLACES
UNDER PCPN WILL PREVAIL OVERNIGHT.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY...

FORECAST CONFIDENCE: HIGH TO MEDIUM

ALTERNATE SCENARIOS: TIMING AND PERSISTENCE OF IFR CONDITIONS.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                                 FRI
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EST 1HRLY       19   20   21   22   23   00   01   02   03   04   05   06
CRW CONSISTENCY  L    L    L    M    M    M    M    H    H    H    L    L
HTS CONSISTENCY  M    M    H    L    H    H    H    H    H    M    L    L
BKW CONSISTENCY  L    M    L    M    M    M    M    M    M    M    L    L
EKN CONSISTENCY  L    L    L    L    M    L    M    M    L    L    L    L
PKB CONSISTENCY  M    L    L    M    M    M    M    L    L    L    L    L
CKB CONSISTENCY  M    M    L    L    M    M    L    L    L    L    L    L

AFTER 00Z SATURDAY...
IFR POSSIBLE IN SNOW SHOWERS IN THE MOUNTAINS FRIDAY NIGHT GRADUALLY
IMPROVING INTO THE WEEKEND.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER WEATHER ADVISORY UNTIL 7 PM EST FRIDAY FOR WVZ038-046-
     047.
OH...WINTER WEATHER ADVISORY UNTIL NOON EST FRIDAY FOR OHZ066-067-
     075-076.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JMV/30/TAX/99
NEAR TERM...TAX
SHORT TERM...JMV/99
LONG TERM...30
AVIATION...ARJ
Hazardous weather outlook, Mar 10, 3:55 PM EST, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
355 PM EST THU MAR 10 2011

KYZ101-103-OHZ083>087-WVZ005>011-112100-
GREENUP-BOYD-JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-
MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-
355 PM EST THU MAR 10 2011

...FLOOD WATCH IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...CENTRAL WEST VIRGINIA...NORTHERN WEST
VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AREA RIVERS AND STREAMS WILL CONTINUE TO RUN HIGH THROUGH THE
WEEKEND...ESPECIALLY ALONG THE OHIO RIVER...WHERE FLOOD WARNINGS
HAVE BEEN ISSUED FOR SEVERAL POINTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

KYZ102-105-VAZ003-004-WVZ013>020-024>037-039-040-112100-
CARTER-LAWRENCE KY-DICKENSON-BUCHANAN-LINCOLN-PUTNAM-KANAWHA-ROANE-
WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-
LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
UPSHUR-BARBOUR-
355 PM EST THU MAR 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN
WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AREA RIVERS AND STREAMS WILL CONTINUE TO RUN HIGH THROUGH THE
WEEKEND...ESPECIALLY ALONG THE OHIO RIVER...WHERE FLOOD WARNINGS
HAVE BEEN ISSUED FOR SEVERAL POINTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

OHZ066-067-112100-
PERRY-MORGAN-
355 PM EST THU MAR 10 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO NOON
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

OHZ075-076-112100-
ATHENS-WASHINGTON-
355 PM EST THU MAR 10 2011

...FLOOD WATCH IN EFFECT UNTIL 7 PM EST THIS EVENING...
...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO NOON
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

WVZ038-046-047-112100-
WEBSTER-POCAHONTAS-RANDOLPH-
355 PM EST THU MAR 10 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 7 PM
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA AND
NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Boyd

When
March 10, 11:00 PM EST to March 15, 12:00 PM EST
Where
Boyd County, 2 mi S of Catlettsburg to 1.14 mi SE of Catlettsburg
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
38.391, -82.600

Flood, Greenup

When
March 11, 7:00 AM EST to March 15, 12:00 PM EST
Where
Greenup County, 0.49 mi S of Kenwood to 2.73 mi NNE of Siloam
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
38.513, -82.681

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281215, 281217.